New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Apr 2009
Total Posts : 654
   Posted 4/17/2009 6:19 PM (GMT -6)   
I was just told I have UC the end of March and I have a question.  Any advice would be appreciated.  I'm having really bad abdominal pain since Wednesday.  The only symptoms I've had on UC was D about 10 times a day.  They took me off Asacol about a week and a half ago and now they put me on Lialda about a week ago.  My symptoms are getting worse.  My stomach feels like I've done about a million sit ups.  If you push on my stomach it hurts(like when I hold my child).  Is this normal UC pain or could it be something else.  I have never had stomach pain before.  I called the doctor and they said that it is normal UC pain(I'm in the middle of switching GI doctors).  So, is this normal or not?  Also,  is getting a rash and itching just on my face and arms an allergic reaction to Asacol and Lialda or would I itch all over?  I've been having D about 20 times a day now with blood a few times.

Forum Moderator

Date Joined Dec 2008
Total Posts : 15920
   Posted 4/17/2009 6:25 PM (GMT -6)   
If you seriously think you may have an allergic reaction or toxic megacolon, you should get to a doctor or hospital asap. I don't think anyone can say whether you're dealing with normal UC pain or something worse from your description. I don't have physical pain in my stomach but I do have cramps when I have to use the bathroom and a lot of urgency. When I was in a really bad flare I would use the bathroom 15 or 20 times a day, every time losing some blood. I would also have a lot of bloating and gas.

Diagnosed with proctitis in March 2007 - Treated with Canasa 2x Daily
Diagnosed with UC December 08 but had symptoms months ago - Treating with Asacol 400mg (9 a day)

Veteran Member

Date Joined Mar 2008
Total Posts : 678
   Posted 4/17/2009 7:02 PM (GMT -6)   
When I was on Lialda my symptoms became much worse. I had bad stomach pains, much more D and blood - which I didn't have before. I also developed a rash. Turns out I couldn't tolerate Mesalamine. It sounds like you are having a reaction to Lialda. I would stop taking it and see if your symptoms improve. (Check with your GI of course). If you had toxic megacolon you wouldn't be having any BM's at all, you wouldn't even be passing gas - your colon would be completely shut down and would bloat up like you were pregnant. I hope you feel better soon.
31 yr old female currently breastfeeding (weaning so I can start 6mp)
Mild Pancolitis
I've had UC since 2000 but was in remission for most of those 8 years med free
Cannot tolerate mesalamine - starting 6mp soon

Veteran Member

Date Joined Mar 2008
Total Posts : 2855
   Posted 4/17/2009 7:45 PM (GMT -6)   
The only ongoing pain I would have is an aching, heaviness pain, like cramps but in a different place. Then I might have blinding pain in my lower gut during bowel movements when I am flaring.

Also, my alergy to sulfa manifested itself in a slight rash on my arms, that's all. Did you tell your doctor about it?

That's my experience. I've never had toxic colon but my impression is also that if you have it you won't be going at all, and it would be very clear something is wrong.

Asacol and Lialda are good maintenance meds, but they might not work very well to get you out of a worsening flare. That's why we end up on predisone. At 20/day, you probably should ask your doctor about other meds, either prednisone or rectal meds.

I don't think you need to go the hospital or ER (a miserable place), but trust your instincts.
49 year old female attorney, diagnosed UC/pancolitis 1985, no surgery but much suffering. Asacol/5ASA 6x400 mg maintenance for 20+ years; use prednisone & Rowasa for flares. 
August 2008 sought care of naturopathic doctor. Food sensitivity test showed wheat/gluten, other intolerances; eliminated wheat/gluten from my diet. Probiotics (Ultimate Flora, 50 billion). 
Bad flare in March, seasonal? Back on prednisone, 40-30-25-20-15... Humira denied, started Remicade 4/12. 

Regular Member

Date Joined Jul 2006
Total Posts : 330
   Posted 4/24/2009 5:04 AM (GMT -6)   
The last time I was in hospital with suspected toxic megacolon...I had the rigors ....for about 4 hours at home I was freezing and the room would have been sooooooo hot because the fire had been burning all night...i was going to just sleep it off but my partner insisted he take me to hospital glad he stomach was bloated ..I looked almost pregnant...hope this helps
38 year old female
UC - Diagnosed 2006
HLA-B27 Gene
Iritis 2008
4 x Asacol
100mg Mercaptopurine (6MP)

Veteran Member

Date Joined Apr 2009
Total Posts : 654
   Posted 4/24/2009 7:15 AM (GMT -6)   

Thanks everyone for you advice.  I stopped taking the Lialda last Friday and within two days my stomach pain was gone.  I never would have thought the medicine would do that.  Guess I can't take Lialda.  Again thanks for all the advice and I'm feeling much better.  Except for all the D (HA HA) eyes


New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, March 22, 2018 2:20 AM (GMT -6)
There are a total of 2,942,597 posts in 322,869 threads.
View Active Threads

Who's Online
This forum has 161248 registered members. Please welcome our newest member, Dtow723.
227 Guest(s), 5 Registered Member(s) are currently online.  Details
Chask, Abouzlife, 07kr5, The Dude Abides, geezernow